See What HealthDay Can Do For You
Contact Us

How Dry Eye Am on HRT

Hormone therapy tied to eye irritation in postmenopausal women

TUESDAY, Nov. 6, 2001 (HealthDayNews) -- Those red, burning eyes may not be the result of too many hours in front of the computer. If you're a woman past menopause who takes hormone replacement therapy, the treatment could be causing those parched peepers, reports a new study.

The study, appearing in the Nov. 7 issue of the Journal of the American Medical Association, looked at more than 25,000 postmenopausal women and found that hormone replacement therapy (HRT) could cause as much as a 69 percent increase in risk for developing dry eye syndrome.

"Dry eye syndrome is a very common problem," says one of the study's authors, Debra Schaumburg, an assistant professor of medicine at Harvard Medical School in Boston, Mass. "It's estimated to affect 3.2 million women in the U.S. Women should be aware that there's a possibility of an association between hormone replacement therapy and dry eye syndrome."

Dry eye syndrome causes itching, burning, redness and irritation of the eyes. Dry eyes also increase the risk for eye infections. There is no cure for dry eye syndrome, but it can be treated with eye drops or by closing off the tear drainage ducts, according to Schaumberg.

Almost 40 percent of women in the United States take hormone replacement therapy to ease the symptoms of menopause or for the potential health benefits, according to the study. Hormone replacement has been shown to help stave off osteoporosis. And some studies, though disputed, have suggested that it may benefit the heart and help prevent Alzheimer's disease. But the therapy also has some side effects, such as the resumption of monthly bleeding and a possible increased risk of breast cancer.

For this study, the researchers questioned 25,665 postmenopausal women over a four-year period about their use of HRT and if they had any problems with their eyes.

The researchers found a significant association between taking estrogen alone and dry eye syndrome. These women had a 69 percent increase in the risk of developing dry eyes. Women who took estrogen plus progesterone had a 29 percent greater risk of dry eye syndrome than women who did not take hormones. These results, says Schaumberg, suggest that estrogen affects the sebaceous glands in the eyes.

Schaumburg says the risk appears to go up the longer a woman takes hormones. The study found that for every three years a woman was taking HRT, her risk of developing dry eyes went up by 15 percent.

The researchers didn't collect detailed information on contact lens use, so Schaumberg says they don't know if the problem is worse for contact lens wearers. But, they did collect enough information to rule out contact lenses as the cause of the increased incidence of dry eye syndrome in this group of women.

Dr. Steven R. Goldstein, a professor of obstetrics and gynecology at the New York University School of Medicine and Medical Center in New York, says that any time a woman goes on hormone replacement therapy, she must consider the benefits and the risks.

This study, he adds, is "just one more thing to put into the mix." But, he says, it's important to realize that "more than 90 percent of the people in the study never had any problems with [dry eye syndrome]."

What To Do

Schaumberg says that this is the first study to find such an association and that the work needs to be duplicated before doctors can make clinical recommendations on the findings. But she says women should be aware that dry eyes are a possible side effect from HRT, especially if they wear contacts or have another risk factor for dry eye syndrome.

Both Schaumberg and Goldstein advise women on hormone replacement therapy to see an ophthalmologist or talk to their doctor about treatment options if they develop dry eyes.

For more information on dry eye syndrome, go to St. Luke's Cataract and Laser Institute or to DryEyeHelp.com.

To learn more about the pros and cons of hormone replacement therapy, read this information from the National Institute on Aging.

SOURCES: Interviews with Debra Schaumberg, Sc.D., M.P.H., assistant professor of medicine, Harvard University Medical School, Boston; Steven R. Goldstein, M.D., professor of obstetrics and gynecology, New York University Medical School and Medical Center, New York; Nov. 7, 2001, Journal of the American Medical Association
Consumer News

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.